Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS North Platte, NE

July 4, 2019Blaine County, Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2019, 8:37 PM CDT for Blaine County, Cherry County, Thomas County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 8:37 PM CDT (01:37 UTC)
Expired
Jul 4, 2019, 9:15 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, NE, Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 20 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:50 PM CDTHAIL 1.758 Ne Thedford, NETIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 4:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2120 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KLBF 050137
SVRLBF
NEC009-031-171-050215-
/O.NEW.KLBF.SV.W.0121.190705T0137Z-190705T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
837 PM CDT Thu Jul 4 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  Northwestern Blaine County in north central Nebraska...
  Northeastern Thomas County in north central Nebraska...

* Until 915 PM CDT.

* At 837 PM CDT, a severe thunderstorm was located 10 miles west of
  Purdum, or 10 miles northeast of Thedford, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elsmere and Purdum. 

This includes Highway 83 between mile markers 153 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4204 10057 4221 10053 4222 10017 4196 10021
TIME...MOT...LOC 0137Z 280DEG 19KT 4211 10046 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
228 
WWUS53 KLBF 050156
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
856 PM CDT Thu Jul 4 2019

NEC009-031-171-050215-
/O.CON.KLBF.SV.W.0121.000000T0000Z-190705T0215Z/
Cherry NE-Blaine NE-Thomas NE-
856 PM CDT Thu Jul 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CHERRY...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES...

At 856 PM CDT, a severe thunderstorm was located 7 miles west of
Purdum, or 11 miles northeast of Thedford, moving southeast at 15
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Purdum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4203 10053 4219 10044 4214 10018 4196 10021
TIME...MOT...LOC 0156Z 293DEG 15KT 4208 10040 

HAIL...1.75IN
WIND...60MPH
 
$$

ET
653 
WWUS53 KLBF 050215
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
915 PM CDT Thu Jul 4 2019

NEC009-031-171-050225-
/O.EXP.KLBF.SV.W.0121.000000T0000Z-190705T0215Z/
Cherry NE-Blaine NE-Thomas NE-
915 PM CDT Thu Jul 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY...
NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4203 10053 4219 10044 4214 10018 4196 10021
TIME...MOT...LOC 0215Z 275DEG 16KT 4207 10029 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:41 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 6:41 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
641 PM CDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Thu Jul 4 2019

The primary forecast challenge through Friday night deals with
thunderstorms and severe potential. A surface boundary / cool front
bisecting the Sandhills should drop south tonight, which will be the
focus for the storms. The atmosphere is primed for large hail,
strong winds, and torrential rainfall.

This evening and tonight... Convective initiation is underway across
northwest Nebraska (Sheridan Co) as of 20z. A few thundershowers are
also pulsing up and down along the differential heating boundary,
roughly aligned with I-80, caused by a stubborn stratus deck over
far SW Neb. Expect an increase in activity through the evening in
the panhandle as CIN continues to erode and upper air support
arrives in the form of an H5-7 shortwave. Severe indices suggest the
potential for large hail, damaging winds, very heavy rain, and
possibly a tornado. The 19z LBF RAOB shows a cap remaining around
H7, while SPC mesoanalysis suggests it's quickly eroding (also shown
by the showers). Instability is ample (MUCAPE 2000-3000j/kg) due to
mid/upper 60s dew points and lifted index around -5. CAPE in the -10
to -30C hail growth zone is also rather fat. Deep layer shear has
increased to around 40 kts in western Neb and around 30 kts central
Neb, which is sufficient for organized and sustained convection.
Short-term model guidance is in agreement with bringing the LLJ nose
right into southwest Neb, which should increase low level shear.
Current southeast surface winds are creating a veering profile and
are not forecast to change much tonight. Thinking the greatest hail
and tornado threat will be west of Hwy 61, where convective mode is
more likely to be supercellular. Around 06z, storms should grow more
upscale around the Hwy 83 corridor as they become more elevated and
the wind profile becomes more unidirectional. Forecast soundings
maintain plenty of DCAPE (1000+ j/kg) while the storms become
clusters or a QLCS, adding to the damaging wind threat. Included
heavy rain wording to the entire CWA as PWATs are well above climo,
moisture transport vectors indicate a large fetch of moisture
streaming up the Plains, and previous nights' rainfall totals have
exceeded one inch. The greatest thunder coverage, and subsequent
severe threat, should be out of the CWA by 12z. Generally followed a
blend of the HRRR and NAMnest for storm timing.

Friday and Friday night... Continued thunder mention as the region
sits in easterly/upslope flow in the post fropa environment.
Sufficient instability remains with the help of cooler temps
aloft/steep lapse rates and continued moisture advection in the low
levels. Deep layer shear is also supportive of severe potential.
Concerns include effects from tonight's convection, location of
outflow boundaries, the lack of an LLJ, and overall coverage (CAMs
not as bullish). Cooled max temps slightly to account for mixed
cloudiness, northeast flow at H85, and potential storms. Forecast
highs range from upper 70s along the Pine Ridge to mid 80s far
southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 340 PM CDT Thu Jul 4 2019

The synoptic pattern into early next week suggests continued
periodic thunderstorm chances and seasonable temperatures for
western Nebraska. The area sits on the periphery of the Western US
trough and southern Plains high, a favored area for storm tracks and
in an environment supportive of strong convection. Various surface
boundaries (quasi-stationary or warm front Sunday and cool front
Tuesday) will add forcing and lift. Temperature-wise, highs should
stick to the lower 80s through the weekend, then warm early next
week under WAA and southerly flow at H85.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 634 PM CDT Thu Jul 4 2019

Scattered thunderstorms should develop across north central and
southwest Nebraska, most thunderstorm development will be late
tonight, however there are a few isolated thunderstorms across
Cherry County this evening, but should remain south of KVTN.
Lower ceilings are expected to move in tomorrow morning into the
day tomorrow with MVFR conditions at times.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Gomez
Hazardous weather outlook, Jul 4, 11:21 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1121 AM CDT Thu Jul 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-051630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1121 AM CDT Thu Jul 4 2019 /1021 AM MDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will begin to develop during the late afternoon and
early evening hours in the panhandle and northwestern Sandhills.
Initially large hail, damaging winds and an isolated tornado will
be possible. By evening as the isolated thunderstorms transition
east, they will encounter favorable low level moisture and are
expected to become more widespread in coverage. Heavy rain, hail
and damaging winds will be the main severe threats later this
evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Daily thunderstorm chances continue this weekend and into next
week. A marginal risk of severe weather exists across portions of
the outlook area both Friday and Saturday, with hail, wind, and
heavy rain being the main threats. Severe weather potential for
Sunday and beyond is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
especially west of Highway 83. Reports of hail, wind, and
rainfall reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jul 4, 6:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             26 N WHITMAN            42.42N 101.56W
07/04/2019  E2.00 INCH       CHERRY             NE   PUBLIC

            ESTIMATED HAIL SIZE. THREE WINDOWS BROKEN AT HOUSE.

&&

ET
Local storm report, Jul 4, 6:32 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             26 N WHITMAN            42.42N 101.56W
07/04/2019  M1.75 INCH       CHERRY             NE   PUBLIC

            ROOF DAMAGE AND WINDOWS DAMAGED/BROKEN. VERY STRONG WINDS
            BUT NO WIND ESTIMATE AVAIL.

&&

ET
Local storm report, Jul 4, 6:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             27 N WHITMAN            42.43N 101.47W
07/04/2019  E1.75 INCH       CHERRY             NE   PUBLIC

&&

ET
Local storm report, Jul 4, 7:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             18 NNW MULLEN           42.26N 101.22W
07/04/2019  E1.75 INCH       CHERRY             NE   PUBLIC

&&

ET
Local storm report, Jul 4, 7:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     18 NNW MULLEN           42.28N 101.18W
07/04/2019                   CHERRY             NE   PUBLIC

            TREE LIMBS DOWN AND BROKEN WINDOWS WITH WINDS ESTIMATED
            AT LEAST 50-60 MPH.

0709 PM     HAIL             18 NNW MULLEN           42.28N 101.18W
07/04/2019  E1.75 INCH       CHERRY             NE   PUBLIC

&&

ET
Local storm report, Jul 4, 7:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             18 NW THEDFORD          42.16N 100.82W
07/04/2019  M1.00 INCH       CHERRY             NE   PUBLIC

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:38 PM CDTAreal Flood AdvisoryLBFCherry3 hr
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas62 min
Jul 4, 9:14 PM CDTSpecial Weather StatementLBFBlaine46 min
Jul 4, 11:33 PM CDTSpecial Weather StatementLBFDeuel27 min
Jul 4, 11:42 PM CDTSpecial Weather StatementLBFChase33 min
Jul 4, 11:47 PM CDTSpecial Weather StatementLBFGosper28 min
Jul 5, 12:02 AM CDTAreal Flood AdvisoryLBFDeuel, Garden3 hr
Jul 5, 12:12 AM CDTFlash Flood WarningLBFFrontier5 hr
Jul 5, 12:18 AM CDTSevere Thunderstorm WarningLBFFrontier42 min
Jul 5, 12:32 AM CDTFlash Flood WarningLBFDeuel, Garden5 hr
Jul 5, 12:42 AM CDTSpecial Weather StatementLBFKeith33 min
Jul 5, 12:57 AM CDTSevere Thunderstorm WarningLBFFrontier48 min
Jul 5, 1:00 AM CDTAreal Flood AdvisoryLBFChase2 hr
Jul 5, 1:07 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson38 min
Jul 5, 1:15 AM CDTSpecial Weather StatementLBFLincoln30 min
Jul 5, 1:22 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson23 min
Jul 5, 1:24 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln5 hr
Jul 5, 1:26 AM CDTSpecial Weather StatementLBFHayes49 min
Jul 5, 1:40 AM CDTSevere Thunderstorm WarningLBFCuster, Hayes, Hooker, Lincoln, Logan, McPherson and 1 more65 min
Jul 5, 1:48 AM CDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
Jul 5, 2:02 AM CDTAreal Flood AdvisoryLBFCherry, Sheridan4 hr
Jul 5, 2:08 AM CDTSpecial Weather StatementLBFSheridan37 min
Jul 5, 2:26 AM CDTSpecial Weather StatementLBFBlaine, Custer, Loup, Thomas49 min
Jul 5, 2:35 AM CDTFlash Flood WarningLBFCherry, Sheridan3 hr
Jul 5, 2:39 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Custer, Garfield, Holt and 3 more51 min
Jul 5, 2:44 AM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Hayes, Lincoln, Loup46 min
Jul 5, 2:52 AM CDTAreal Flood AdvisoryLBFHayes2 hr
Jul 5, 3:36 AM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Cherry, Garfield, Holt, Keya Paha and 2 more54 min
Jul 5, 3:44 AM CDTAreal Flood AdvisoryLBFCuster, Lincoln3 hr
Jul 5, 3:46 AM CDTSpecial Weather StatementLBFCuster59 min
Jul 5, 4:07 AM CDTAreal Flood AdvisoryLBFGarfield, Holt, Loup, Rock3 hr
Jul 5, 4:29 AM CDTAreal Flood AdvisoryLBFBoyd, Keya Paha3 hr
Jul 5, 4:33 AM CDTSpecial Weather StatementLBFGarfield, Holt, Loup, Rock42 min
Jul 5, 4:42 AM CDTSpecial Weather StatementLBFCuster48 min
Jul 5, 9:14 AM CDTSpecial Weather StatementLBFFrontier46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.